Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 11, 2013, 2:10 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2013, 2:10 PM MDT (20:10 UTC)
- Expired
- Aug 11, 2013, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:15 PM MDT | HEAVY RAIN 0.94 | 4 W Flagler, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988 WGUS53 KGLD 112010 FFWGLD COC063-112300- /O.NEW.KGLD.FF.W.0019.130811T2010Z-130811T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SUN AUG 11 2013 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 500 PM MDT * AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR INDICATES UP TO 3 INCHES OF RAIN HAS FALLEN NEAR AND JUST WEST OF FLAGLER. THIS INCLUDES INTERSTATE 70 BETWEEN FLAGLER AND ARRIBA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FLAGLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 3938 10301 3923 10301 3923 10316 3938 10316 $$ 024
1 follow-up statement
042 WGUS73 KGLD 112251 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 451 PM MDT SUN AUG 11 2013 COC063-112307- /O.EXP.KGLD.FF.W.0019.000000T0000Z-130811T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KIT CARSON CO- 451 PM MDT SUN AUG 11 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL KIT CARSON COUNTY WILL BE ALLOWED TO EXPIRE AT 500 PM MDT/600 PM CDT/... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3938 10301 3923 10301 3923 10316 3938 10316 $$ 024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 11:38 AM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 11:38 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1138 AM MDT SUN AUG 11 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 413 AM MDT SUN AUG 11 2013 THE UPPER FLOW OVER THE CENTRAL HIGH PLAINS REGION TRANSITIONS SLIGHTLY FROM A WEST NORTHWESTERLY TO A MORE NORTHWESTERLY DIRECTION THROUGH THE SHORT TERM. THIS MINOR CHANGE WILL HELP KEEP A MORE ACTIVE PATTERN OVER THE CENTRAL HIGH PLAINS REGION AS A SURFACE FRONT BACKS INTO THE REGION AND REMAINS STALLED ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK. IT WILL ALSO CONTINUE TO BRING A SERIES OF WEAK WAVES THROUGH THE UPPER FLOW TO AID IN THE DEVELOPMENT OF THUNDERSTORMS EACH DAY. MODELS HAVE BEEN CONSISTENT IN SHOWING A SHORT WAVE CUTTING THROUGH THE UPPER RIDGE IN PLACE OVER THE ROCKIES TODAY AND MOVING THROUGH THE CENTRAL HIGH PLAINS REGION LATE THIS AFTERNOON AND EVENING. EARLY MORNING STORMS ARE ONGOING OVER EXTREME NORTHEAST UTAH IN ASSOCIATION WITH THIS SHORT WAVE TROUGH...AND STORMS ARE EXPECTED TO DEVELOP EAST OF THE ROCKIES THIS AFTERNOON AND POSSIBLY BECOME SEVERE ACROSS MAINLY THE NORTHERN PORTIONS OF THE FORECAST AREA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE SHORT TERM AS FRONT STALLS OVER THE CENTRAL HIGH PLAINS REGION AND WAVES MOVE THROUGH THE UPPER NORTHWEST FLOW. TEMPERATURES WILL COOL A FEW DEGREES BEHIND THE FRONT ON TUESDAY AND INTO THE MIDDLE OF THE WEEK. WITH PLENTY OF MOISTURE AVAILABLE AND MODELS PRODUCING AN IMPRESSIVE AMOUNT OF QPF ACROSS THE FORECAST AREA...THE POTENTIAL FOR LOCALIZED FLOODING WITH SOME OF THE STRONGER THUNDERSTORMS EXISTS. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 205 AM MDT SUN AUG 11 2013 LARGE SCALE PATTERN REMAINS UNCHANGED FOR THE MOST PART AS MODELS STILL SHOW THE UPPER LEVEL TROUGH OVER THE EASTERN U.S. AND THE UPPER LEVEL RIDGE OVER THE ROCKIES WITH THE CWA IN BETWEEN THE FEATURES ON WEDNESDAY THROUGH FRIDAY. AN UPPER LEVEL TROUGH OVER THE PACIFIC NW WILL MOVE EAST ALONG WITH THE OTHER FEATURES AND WILL START TO FLATTEN/PUSH THE UPPER LEVEL RIDGE EAST SATURDAY NIGHT. MEANWHILE...THE UPPER LEVEL HIGH REMAINS FAIRLY STATIONARY OVER THE SOUTHWESTERN U.S. THURSDAY THROUGH SATURDAY. NW FLOW ALOFT WILL SEND SEVERAL SHORTWAVE TROUGHS/VORTICITY THROUGH THE CWA...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA FOR MOST OF THE EXTENDED. MODELS SHOW A BREAK IN PRECIP CHANCES ON SATURDAY AS NO WELL DEFINED SHORTWAVES MOVE THROUGH THE CWA. WEDNESDAY AND THURSDAY APPEAR TO HAVE THE BEST CHANCES FOR PRECIP AS THE UPPER LEVEL TROUGH AND DISTURBANCES...ALONG WITH EASTERLY SURFACE FLOW AND GOOD LOW LEVEL MOISTURE...AFFECT THE CWA. TEMPERATURES IN THE EXTENDED WILL START OUT BELOW NORMAL IN THE MID 70S TO LOW 80S AS THE COOLER AIR WITH THE SURFACE HIGH OVER THE MIDWEST FILTERS INTO THE CWA ON WEDNESDAY AND THURSDAY. BY FRIDAY...THE UPPER HIGH BUILDS AND THE UPPER RIDGE MOVES EAST ALLOWING TEMPERATURES TO GRADUALLY WARM UP INTO THE MID TO UPPER 80S ON FRIDAY AND UPPER 80S TO LOW 90S ON SATURDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1138 AM MDT SUN AUG 11 2013 SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT...LEE TROUGH TO THE WEST AND UPPER LEVEL SHORTWAVE TROUGH. CONVECTION WILL PERSIST IN THE REGION THROUGH THE EVENING...ENDING AROUND MIDNIGHT. WAS NOT CONFIDENT ENOUGH TO PLACE A TEMPO GROUP INTO THE TAF. LIGHT WINDS ARE FORECAST THROUGHOUT THE TAF PERIOD. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST TONIGHT. AS THIS HAPPENS...FOG AND STRATUS COULD DEVELOP AGAIN. THINKING THAT KGLD WILL HAVE THE BEST CHANCE FOR REDUCED VIS/CIGS DUE TO THE EARLIER CLEARING OF HIGH CLOUDS. HAVE DROPPED KMCK TO MVFR VIS WITH SCT007 MENTIONED FOR POSSIBLE STRATUS. REDUCED CIGS/VIS SHOULD COME TO AN END AROUND 15Z TOMORROW MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...ALW AVIATION...RRH
Hazardous weather outlook, Aug 11, 10:45 AM MDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN AUG 11 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SUN AUG 11 2013 /1145 AM CDT SUN AUG 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF A LINE FROM JOES COLORADO TO RUSSELL SPRINGS KANSAS. THE MAIN HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAINS AND FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN AREAS WITH SATURATED SOIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH FRIDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. WITH A POSSIBLE PERIOD OF PROLONGED RAINFALL AND SEVERAL STORMS MOVING OVER THE SAME AREA SEVERAL DAYS IN A ROW...THE POTENTIAL FOR FLASH FLOODING ALSO EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 11, 1:32 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SUN AUG 11 2013
COZ091-112000-
KIT CARSON COUNTY-
132 PM MDT SUN AUG 11 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FLAGLER...OR NEAR FLAGLER...
MOVING NORTHEAST AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3920 10316 3940 10316 3949 10301 3926 10284
3917 10316 3919 10316
TIME...MOT...LOC 1932Z 241DEG 4KT 3928 10316
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 28 min |
| Aug 11, 1:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Aug 11, 3:08 PM MDT | Special Weather Statement | GLD | Kit Carson | 37 min |
| Aug 11, 3:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 45 min |
| Aug 11, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.